Sunday, October 30, 2011
Ah....those aches and pains!
What makes this even more difficult to discern (in addition to my getting older, I mean goodness, I started this journey at 34!), is that while on chemotherapy, the chemo suppresses your immune system. Arthritis is one of your body's immune responses. Basically, when your body sees something inflamed or problematic and it can't get rid of it, it walls it off with calcium (remember those micro-calcifications they look for in mammograms? arthritis, simplified, is your body laying down calcium around joints.
When you are on chemo, your body doesn't feel those aches and pains so much because the chemo doesn't allow it do. Think about it, one of the treatments for rheumatoid arthritis is to use a lesser (meaning not as much as you are given for cancer) amount of methotrexate, a chemo drug. So, it makes sense that we wouldn't feel or notice as much, then whammo! When we're off it, those of us who are of a certain age get lovely aches and pains.
This isn't to say that it is ALL arthritis, or bursitis, or changes in the weather...we ARE at risk for mets, but try to keep calm, think of the other possibilities, and then talk to your oncologist about it. You need to be vigilant, but not paranoid....yeah...that's hard....but necessary. Good luck!